New Mexico, 2024

Damaging Winds in New Mexico, September 17, 2024

September 17, 2024 · NWS MAF · 2 events in 1 county or zone

A shortwave trough moving into the Great Basin resulted in lee troughing across eastern New Mexico. During the afternoon, strong to severe thunderstorms developed in our southeastern New Mexico region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A shortwave trough moving into the Great Basin resulted in lee troughing across eastern New Mexico. During the afternoon, strong to severe thunderstorms developed in our southeastern New Mexico region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 17, 12:13 PM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Sep 17, 12:13 PM MST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
213 PM CDT Tue Sep 17 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 209 PM CDT Tue Sep 17 2024

VIS and IR SAT show mostly clear skies with clouds over the Davis
Mountains into SE NM plains streaming north in return flow, with the
clouds indicating low level moisture being advected along a weak
surface trough/dryline over far W TX. An upper level trough located
over the Great Basin will develop farther to the northeast over the
northern Rockies. With closer proximity of the trough, shear will
increase this afternoon for western portions of the area. Model
soundings show long hodographs and an inverted-v shape, indicating
that the strongest storms that develop could very well contain
damaging winds. SPC indicates marginal risk farther to the northwest
of the CWA, so while strong storms are possible, widespread severe
weather is not expected. CAMs indicate storms developing this
afternoon and continuing into tonight as they move east. East of the
TX/NM border, storm chances decrease significantly, especially given
the less favorable thermodynamic environment and loss of daytime
heating by the time storms move farther east. Highs today rise into
the 90s, 80s over higher elevations, and a triple digits right along
the Rio Grande in the Big Bend. Tonight lows remain above average,
only falling into the 70s and above for most of the Permian Basin
and Rio Grande and into the 60s elsewhere. Scattered high clouds
and southeasterly surface winds will both limit radiational
cooling and keep dew point temperatures in the 60s, 50s
westernmost regions.

Wednesday, the trough will be positioned farther northward, with
decreased shear leading to less favorable conditions for storm
updraft organization and maintenance. However, FV3 and WRF are
showing storms moving northeast from the Stockton Plateau into
Permian Basin Wednesday afternoon, with FV3 showing wider coverage
and greater intensity of discrete storms. The SPC has a marginal
risk well to the northeast of the CWA over the TX PH on Wednesday,
but it is not of the question that strong storms will again be
possible tomorrow afternoon and evening over portions of the area.
Highs will be similar to Tuesday, with lows Wednesday night slightly
warmer than tonight as a result of longer duration of southeast
winds advecting in warm, humid air.

&&

.LONG TERM...
(Thursday through Monday)
Issued at 209 PM CDT Tue Sep 17 2024

The long term forecast remains on track as discussed over the last
several days. The large western CONUS trough is expected to
transition into a more pronounced shortwave that begins to translate
east and across the central CONUS by the weekend. Thursday serves as
a brief lull before this weather system arrives. Temperatures will
be relatively hot and well into the 90s for most with low 100s
through portions of the river valleys under sunny skies.

As the shortwave trough enters the Four Corners region, lee
troughing develops ahead of it across the high plains. This sets up
a mild start to Friday with moist, return flow keeping temperatures
in the upper 60s and low 70s for many. On the plus side, the
approaching trough should allow for a slight chance of thunderstorms
across western portions of the area by afternoon, where proximity to
the trough and orographic features provide the greatest likelihood
of convective development. Temperatures remain nearly identical
Friday afternoon to Thursday afternoon.

Heights begin to fall as we head into Saturday as the shortwave
trough begins to move across the Colorado/New Mexico border. With
closer proximity to the trough, much of the area can expect at least
a slight chance of thunderstorms alongside slightly cooler
temperatures. Once the trough ejects across the Great Plains on
Sunday, a cold front is set to move through the region.
Unfortunately, drier continental air with this front should end
thunderstorm chances. On the bright side, temperatures are expected
to return to near normal by Sunday and even slightly below normal to
start the new week.

-Chehak

&&

.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Tue Sep 17 2024

VFR VIS and CIGs at terminals aside from CNM and HOB, where
showers and storms are possible from 20Z into 04Z and could result
in some MVFR in blowing dust, hail, and damaging winds in the
strongest storms. Showers and storms are also possible at PEQ from
05Z into 11Z, although left out mention from TAFs due to <10%
PoPs at PEQ. Southeast winds expected at all terminals outside of
storms, gusty at times before subsiding 05Z-12Z Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               71  95  72  96 /   0   0   0   0
Carlsbad                 67  95  69  96 /  20   0   0   0
Dryden                   72  95  73  96 /   0   0   0   0
Fort Stockton            71  96  71  97 /  10  10   0   0
Guadalupe Pass           65  88  67  89 /  20   0   0   0
Hobbs                    67  94  68  94 /  20  10   0   0
Marfa                    65  91  64  92 /   0  10   0   0
Midland Intl Airport     71  94  72  94 /   0   0   0   0
Odessa                   73  94  73  95 /   0  10   0   0
Wink                     73  98  74  99 /  10  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...94
LONG TERM....91
AVIATION...94
Hazardous weather outlook, Sep 17, 12:04 PM MST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
204 PM CDT Tue Sep 17 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-181915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
204 PM CDT Tue Sep 17 2024 /104 PM MDT Tue Sep 17 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible this afternoon and evening,
mainly over Southeast New Mexico. Any thunderstorms that do develop
will be accompanied by frequent lightning, small hail, gusty winds,
and brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Sep 17, 2:42 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
442 PM CDT Tue Sep 17 2024

NMZ028-TXZ273-172230-
Eddy County Plains NM-Eastern Culberson County TX-
442 PM CDT Tue Sep 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL EDDY...
NORTHWESTERN REEVES AND NORTHEASTERN CULBERSON COUNTIES THROUGH 530
PM CDT/430 PM MDT/...

At 441 PM CDT/341 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles south of Whites City, or 27 miles south of
Carlsbad, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Malaga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3228 10404 3201 10390 3200 10395 3200 10402
      3197 10403 3189 10433 3212 10441
TIME...MOT...LOC 2141Z 244DEG 17KT 3200 10430

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

84

The radar

The Holloman AFB radar (KHDX), 194 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
September 17, 3:10 PM MST to 3:15 PM MST
Where
Eddy County, 1.17 mi E of (Cnm)carlsbad Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
32.330, -104.250

Thunderstorm Wind, Eddy

When
September 17, 3:16 PM MST to 3:21 PM MST
Where
Eddy County, 0.9 mi SE of Otis
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
32.340, -104.160

Several power lines were reported down at the junction of US Hwy 285 and Helper Rd. The estimated wind gust was approximately 80 mph. Property damage cost is an estimation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209159, 1209158.